Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Taking laxatives since many months. No bowels and bloated feeling. Is the damage dangerous?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4584 Questions
Hi I am 20 years old and I have been abusing laxatives for 9 months. I wasn't taking them to loose weight, just to help me go to the bathroom. I would take them early on the morning. I know am trying to get off of them and when I did, I didn't have a bowel movement at all and felt really bloated. I also drank a lot of water and ate a lot of finer. I know I really did damage and just didn't know anything else I should do. I am afraid to go to my doctor because of this and don't know if I will be able to ever have a bowel movement again without the use of laxatives. I didn't know what type of damage i may have caused and if it is life threatening

Thank you
Posted Tue, 22 May 2012 in Digestion and Bowels
Answered by Dr. Aashish Raghu 39 minutes later

I understand your concern to lose weight and stay fit. It is a difficult process but very rewarding if done the right and safe way.

May I know which Laxative(s) you are on ?

Laxatives are drugs which are used by patients who have fluid 'overload' or kidney disorders. They help to filter the water and electrolytes out of the body to help prevent symptoms of intoxication in such patients only.

It laxatives are taken by a healthy person as yourself it will result in the loss of essential electrolytes and also makes the body dehydrated.

Since you are experiencing constipation, it could be due to the loss of Potassium from the body in the urine. Excess loss due to diuretics can cause severe constipation and possible ileus. This will cause the bloating as well.

The constipation should get relieved if laxatives are stopped but it is highly advisable to get a thorough workup of your electrolytes to find loss of Potassium and other electrolytes which may be causing the complications. You may require to be admitted for a thorough checkup and may also require intravenous drip of electrolytes if the deficiency is severe. Kindly stop the laxatives with immediate effect for your safety.

In order to lose weight, you need to be on strict diet control and a good exercise regime. Avoid fatty, oily, junk food, colas, smoking and alcohol. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Drink 1-2 litres of water daily. Do daily brisk walking for 40 minutes a day. Get 6-8 hours of refreshing sleep daily which will also help to reduce weight. Stay stress free by performing Yoga everyday. These instructions will help you reduce weight quickly and is the best and safest method which will cause no regrets.

Kindly do visit the Emergency Room or your nearest Doctor as soon as possible. You may need an enema to get rid of feces collection if required. Do not delay as the complication can get worse if left un-attended to.

Kindly do report back about your current condition and follow up with me.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing you a speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor